Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 120, NWS Buffalo, NY

December 23, 2018

NWS Buffalo, NY issued this small craft advisory at Dec 23, 2018, 2:50 PM EST. It took effect at Dec 24, 2018, 12:00 AM EST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2018, 2:50 PM EST (19:50 UTC)
In effect from
Dec 24, 2018, 12:00 AM EST
Expired
Dec 25, 2018, 12:36 AM EST
In force
25 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

732 
WHUS71 KBUF 231950
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
250 PM EST Sun Dec 23 2018

LEZ040-041-240400-
/O.NEW.KBUF.SC.Y.0120.181224T0700Z-181225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
250 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM MONDAY TO 1 AM EST
TUESDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 2 AM Monday to 1 AM EST
Tuesday.

* WINDS...West 20 to 25 knots.

* WAVES...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-240400-
/O.NEW.KBUF.SC.Y.0120.181224T1100Z-181225T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
250 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 10 PM EST MONDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 6 AM to 10 PM EST Monday.

* WINDS...West 20 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-240400-
/O.NEW.KBUF.SC.Y.0120.181224T1100Z-181225T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
250 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM MONDAY TO 1 AM EST
TUESDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 6 AM Monday to 1 AM EST
Tuesday.

* WINDS...West 20 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
8 follow-up statements
405 
WHUS71 KBUF 240231
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
931 PM EST Sun Dec 23 2018

LEZ040-041-241045-
/O.CON.KBUF.SC.Y.0120.181224T0700Z-181225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
931 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM MONDAY TO
1 AM EST TUESDAY...

* WINDS...West 20 to 25 knots.

* WAVES...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-241045-
/O.CON.KBUF.SC.Y.0120.181224T1100Z-181225T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
931 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 10 PM EST
MONDAY...

* WINDS...West 20 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-241045-
/O.CON.KBUF.SC.Y.0120.181224T1100Z-181225T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
931 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM MONDAY TO
1 AM EST TUESDAY...

* WINDS...West 20 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
015 
WHUS71 KBUF 240438
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1138 PM EST Sun Dec 23 2018

LEZ040-041-241245-
/O.EXT.KBUF.SC.Y.0120.181224T0500Z-181225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1138 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST TUESDAY...

* WINDS...West 20 to 25 knots.

* WAVES...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-241245-
/O.CON.KBUF.SC.Y.0120.181224T1100Z-181225T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1138 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 10 PM EST
MONDAY...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-241245-
/O.CON.KBUF.SC.Y.0120.181224T1100Z-181225T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1138 PM EST Sun Dec 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM MONDAY TO
1 AM EST TUESDAY...

* WINDS...West 20 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
264 
WHUS71 KBUF 240837
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
337 AM EST Mon Dec 24 2018

LEZ040-041-241645-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
337 AM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WINDS...West 20 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-241645-
/O.CON.KBUF.SC.Y.0120.181224T1100Z-181225T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
337 AM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...West 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-241645-
/O.CON.KBUF.SC.Y.0120.181224T1100Z-181225T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
337 AM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WINDS...West 20 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock/SW
418 
WHUS71 KBUF 241442
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
942 AM EST Mon Dec 24 2018

LEZ040-041-242245-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
942 AM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WINDS...West 20 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-242245-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
942 AM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...West 15 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-242245-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
942 AM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WINDS...Northwest 20 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
929 
WHUS71 KBUF 241805
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
105 PM EST Mon Dec 24 2018

LEZ040-041-250215-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
105 PM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WINDS...West 20 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-250215-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
105 PM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...West 20 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-250215-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
105 PM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WINDS...Northwest 20 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
607 
WHUS71 KBUF 242057
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
357 PM EST Mon Dec 24 2018

LEZ040-041-250500-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
357 PM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WINDS...West to 30 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-250300-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
357 PM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...West 20 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-250500-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
357 PM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WINDS...Northwest 20 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
926 
WHUS71 KBUF 250229
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
929 PM EST Mon Dec 24 2018

LOZ042-250600-
/O.EXT.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
929 PM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST TUESDAY...

* WINDS...Northwest 20 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ040-041-250600-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
929 PM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WINDS...West 20 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-250600-
/O.CON.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
929 PM EST Mon Dec 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
TUESDAY...

* WINDS...Northwest 20 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
850 
WHUS71 KBUF 250536
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1236 AM EST Tue Dec 25 2018

LEZ040-041-LOZ042>044-250645-
/O.CAN.KBUF.SC.Y.0120.000000T0000Z-181225T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1236 AM EST Tue Dec 25 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves will continue to subside overnight.

$$

Hitchcock/SW

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 23, 2:27 PM EST, 23 minutes earlier.

Area forecast discussion, Dec 23, 2:27 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
227 PM EST Sun Dec 23 2018

.SYNOPSIS...
A weak area of low pressure will move across the region tonight and
Monday. There will be light snow in some spots tonight,
followed by accumulating lake snow east and then southeast of
the lakes Monday into Monday night. This will be followed by
weak high pressure with mainly dry but cool weather on Christmas
day.

&&

.NEAR TERM /THROUGH MONDAY/...
Early this afternoon, a ridge of high pressure extends from northern
Ontario to eastern New York with an area of weak low pressure near
Lake Superior. The ridge will keep the area mainly dry for the
remainder of this afternoon, however there still will be persistent
cloud cover which is from moisture trapped underneath an
inversion in the thermal profile. Afternoon temperatures will
reach the mid to upper 30s in most areas, except east of Lake
Ontario where temperatures will only top out in the upper 20s.

The weak trough of low pressure will slowly track into the Lower
Great Lakes with a trough axis becoming well defined across
eastern Lake Ontario. The weak surface trough will enter
western New York this evening and move into central New York
late tonight. This is likely to bring some light snow, but
accumulation will be minimal with only a dusting in most
locations, with around an inch east of Lake Erie where there
will be upsloping and modest lake enhancement. Cloud cover will
limit radiational cooling tonight with lows around 30 in most
areas. The exception is the North Country where partly clear
skies will allow temperatures to fall into the teens and lower
20s with the forecast colder than model guidance consensus.

Cooler air aloft will build in behind the trough with 850mb
temperatures dropping to around -11C across eastern Lake Erie
and -9C. More importantly, inversion heights will rise and
deeper moisture will provide a favorable environment for lake
effect snow to develop. Based on this, a Winter Weather Advisory
was issued for lake effect snow east and southeast of both
lakes. The steadiest snows will be with the shortwave which will
reach eastern Lake Erie late morning and Lake Ontario late
afternoon.

Off Lake Erie, a WSW flow will focus lake effect snows across the
traditional snow belts from the Chautauqua Ridge to the Boston Hills.
Model consensus is in fairly good agreement with upsloping
enhancing snowfall amounts across higher terrain with 3 to 5 inches
of snow expected in the most persistent snows on Monday.

Off Lake Ontario, the situation is more complex since the trough
axis will be across eastern Lake Ontario with an area of enhanced
surface convergence southeast of the lake. Despite marginal lake
instability, the deep moisture and an equilibrium level to 13k feet
should allow lake effect snow to develop. Snow may briefly be
heavy when the shortwave moves through Monday afternoon. The
location of the heaviest snow is less certain since there is
model disagreement in exactly where the boundary will be. The
greatest amounts are most likely to be across southwestern
Oswego or northern Cayuga counties, but this may shift slightly.
Expect 3 to 6 inches in this band, but there is a risk for
greater amounts depending on how long the band sits in one
location.

Elsewhere, expect general snow showers when the trough moves across
the area, with minimal accumulation. The exception is across the
North Country where light, but persistent, snow is likely to produce
an inch or two due to upsloping in the northeasterly flow on the
other side of the trough axis. High temperatures will average in the
lower to mid 30s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A shortwave upper level ridge over the Intermountain West will be
the next feature of interest as it moves overhead Monday Night. A
surface high pressure ridge will match this with subsidence
gradually cutting the initially healthy 10000' cap in half
overnight. Therefore, ongoing lake effect snow southeast of both
lakes should be tapering off, first SE of Lake Erie by or in
the evening, and then SE of Lake Ontario later in the evening.
Meanwhile the rest of WNY and CNY should see cloudy or mostly
cloudy skies.

Tuesday...Any lingering lake effect snow SE of the lakes should end
during the morning with mostly cloudy skies remaining south of Lake
Ontario.  Partly to mostly clear skies are expected east of Lake
Ontario.

Tuesday night and Wednesday morning, The cap remains relatively low,
but there is some moisture increase throughout the profile by
Wednesday morning and some of the models spit out some light snow.
Forcing appears to come from a remnant shortwave currently entering
the Pacific Northwest.  This does not look organized from a
satellite perspective (GOES-17 - preliminary and non operational) or
from a modeling standpoint, and suspect the models are overdoing
even the light precipitation output. But for now will continue with
the idea of just a chance of snow showers. If any snow does fall,
current forecasts do not indicate any lasting or measurable amounts
and would be from a weak lake response ESE of one or both lakes.

Wednesday afternoon through Wednesday night...A weak lake response,
if any, should taper off in the afternoon or in the evening as
surface high pressure moves in.  Areas outside of lake effect prone
areas should continue to see mostly cloudy or cloudy skies with near
normal temperatures lasting through the mid week.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
High will drift off the east coast Thursday, with enough dry air and
subsidence remaining across the eastern Great Lakes to keep the next
system at bay.

Thursday night and Friday a strong trough will swing out of the 4
corners region and into the Upper Midwest, with an associated
deepening surface low reaching the Upper Great Lakes by Friday
morning. Broad warm advection and moisture transport ahead of the
system will bring precipitation back into the region Thursday night
and continuing through Friday. Most of this will be rain, but the
leading edge may start as snow or a wintry mix east of Lake Ontario
where cold air will be slower to retreat. Temperatures will move
above average by Friday, with highs at least into the 40s.

Model guidance begins to diverge with the synoptic scale details by
Saturday. The GFS remains faster in bringing a cold front through
the area, with much colder temperatures by Saturday. The GEM and
ECMWF are slower, with the main cold front not crossing the area
until Saturday night. With this in mind, went well above the GFS
based guidance for Saturday with a chance of rain/snow showers.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
This afternoon, surface ridging will cross the region with light
winds but moisture trapped beneath a subsidence inversion will
maintain stratus south of Lake Ontario. This will result in a
mix of MVFR/VFR conditions.

Tonight, expect lowering cigs and some modest visibility
restrictions due to light snow showers when weak low pressure moves
across the region.

On Monday, lake effect snow showers will develop behind this
system with these most persistent southeast of the lakes. This
will result in only scattered snow showers at most TAF sites, with
periods of MVFR/IFR in snow showers which will be most persistent at
KJHW.

Outlook...

Monday night...IFR/MVFR with some lake effect snow showers southeast
of the lakes.
Tuesday and Wednesday...Mainly VFR. A chance of snow showers.
Thursday...VFR.
Friday...MVFR/IFR with rain/snow.

&&

.MARINE...
A weak ridge of high pressure across eastern New York will maintain
light winds through this evening. Winds will increase Monday, but
there will be a boundary across the waters. Winds will be westerly
across Lake Erie and western portions of Lake Ontario but they will
be northeast across far eastern portions of Lake Ontario. Open
waters west of the boundary are likely to need Small Craft Advisories
for Monday into Monday night. Winds will weaken late Monday night,
and should remain light through mid-week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 6 AM to 10 PM EST Monday for
     NYZ004>006.
     Winter Weather Advisory from 6 AM to 6 PM EST Monday for
     NYZ012-019-020-085.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...Zaff
LONG TERM...Hitchcock
AVIATION...Apffel
MARINE...Apffel
Hazardous weather outlook, Dec 23, 2:34 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
234 PM EST Sun Dec 23 2018

NYZ001>003-007-008-010-011-013-014-021-241945-
Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee-
Livingston-Ontario-Allegany-
234 PM EST Sun Dec 23 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-241945-
Wayne-Northern Cayuga-Oswego-
234 PM EST Sun Dec 23 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 10 PM EST MONDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-241945-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
234 PM EST Sun Dec 23 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-241945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
234 PM EST Sun Dec 23 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:15 PM ESTWinter Weather AdvisoryBUFCattaraugus, Cayuga, Chautauqua, Erie, Oswego, Wayne and 1 more37 hr

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.